Oregon, 2010

Heavy Snow in Oregon, April 20 to 21, 2010

April 20 to 21, 2010 · NWS MFR · 2 events in 2 counties and zones

A strong cold front in combination with deep moisture ahead of the front brought significant snow accumulations to the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A strong cold front in combination with deep moisture ahead of the front brought significant snow accumulations to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Apr 20, 7:34 PM PST, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 20, 7:34 PM PST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
834 PM PDT TUE APR 20 2010

.UPDATE...TONIGHT'S FORECAST WAS UPDATED TO INCREASE THE PRECIP
CHANCES TO SHOW MORE CATEGORICAL NUMBERS IN THE 80-100 PERCENT
RANGE. STEADY LIGHT PRECIP CONTINUES TO FALL ACROSS MUCH OF THE
REGION AS THE DEEP UPPER LOW TRACKS FURTHER S INTO CA...AND THE
MID LEVEL CIRCULATION ROTATES OVER EASTERN OREGON. THUNDERSTORMS
THAT DEVELOPED IN STRONG MID LEVEL DEFORMATION OVER SE OREGON
BECAME SEVERE PRODUCING WINDS IN EXCESS OF 60 MPH WITH SEVERAL
POWER POLES REPORTED DOWN ALONG HIGHWAY 78 IN HARNEY COUNTY. SNOW
LEVELS ARE EXPECTED TO DROP DOWN A BIT IN THE OVERNIGHT SO PASS
LEVELS THAT REMAINED CLEAR FROM SNOW ACCUMULATION THIS EVENING WILL
LIKELY SEE RAIN CHANGING TO SNOW THROUGH MIDNIGHT WITH SOME
ACCUMULATIONS IN THE OVERNIGHT AND THROUGH WEDNESDAY MORNING. ROAD
SURFACES SHOULD REMAIN RELATIVELY WARM HOWEVER SO ACCUMULATIONS
WILL DEPEND ON LOCAL PRECIP RATES AND ROAD TREATMENTS. IT DOES
LOOK LIKE MOUNTAIN DRIVING CONDITIONS WILL GET SLIGHTLY MESSY.
LITTLE CHANGE WAS MADE TO SNOW LEVEL AND SNOW ACCUMULATION
FORECASTS. CURRENT SNOW ADVISORY OUT EAST TARGETS 3 TO 6 INCH
ACCUMULATIONS AND INCREASING GUSTY NORTHWEST WINDS DEVELOPING
TONIGHT THROUGH WEDNESDAY MORNING AND THIS LOOKS GOOD. STAVISH

&&

.AVIATION...WIDESPREAD MVFR CONDITIONS IN RAIN AND MTN SNOW WITH
TERRAIN OBSCURED. LITTLE CHANGE OVERNIGHT BUT CIGS SHOULD LOWER A
BIT WITH LOCAL IFR MAINLY W OFF CSCDS. IMPROVEMENT TO VFR CIGS
EXPECTED MOST AREAS BETWEEN 18-21Z WEDS.

&&

.PREV DISCUSSION... /ISSUED 333 PM PDT TUE APR 20 2010/

SHORT TERM...IR SATELLITE IMAGERY SHOWING A POTENT COLD FRONT
PUSHING EAST OF THE FORECAST AREA THIS AFTERNOON. THIS FRONT
TRIGGERED A LINE OF THUNDERSTORMS FROM PORTIONS OF EASTERN LAKE
COUNTY SOUTHWARD INTO NORTHWESTERN NEVADA AND THESE WILL CONTINUE
TO PUSH EASTWARD OUT OF THE AREA THIS EVENING. AT THE SAME
TIME...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO NORTHERN
CALIFORNIA NEAR SAN FRANCISCO BAY. THIS WILL KEEP UNSETTLED
WEATHER ACROSS THE CWA TONIGHT INTO WEDNESDAY. A DEFORMATION ZONE
WILL DEVELOP OVER THE EAST SIDE AREAS TONIGHT INTO TOMORROW AND
THIS WILL KEEP STEADY PRECIPITATION GOING FROM PORTIONS OF LAKE
COUNTY SOUTHWARD TO THE WARNER MOUNTAINS. AS COLDER AIR MOVES IN
BEHIND THE FRONT OVERNIGHT...SNOW LEVELS WILL LOWER TO BETWEEN
4000 AND 4500 FEET. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR
OREGON ZONES 30 AND 31 AS WELL AS CALIFORNIA ZONE 85 ABOVE 4500
FEET TO HIGHLIGHT THE SNOW POTENTIAL THERE TONIGHT INTO WEDNESDAY
MORNING.

BY MIDDAY WEDNESDAY...THE UPPER LOW WILL MOVE TO SOUTH-CENTRAL
NEVADA AND STALL FOR AWHILE. A COOL NORTHERLY FLOW WILL SET UP
OVER THE FORECAST AREA WITH TEMPERATURES RUNNING ABOUT 10 TO 15
DEGREES BELOW AVERAGE. IT WILL ALSO TURN QUITE BREEZY...
ESPECIALLY FOR EAST SIDE AREAS DURING THE AFTERNOON. WIND GUSTS OF
40 TO 45 MPH ARE POSSIBLE. AS SHORTWAVES ROTATE AROUND THE
LOW...SHOWERS WILL CONTINUE OVER MUCH OF THE CWA THROUGH WEDNESDAY
NIGHT...BUT THE CASCADES AND EAST SIDE AREAS WILL BE FAVORED FOR
THE MOST WIDESPREAD SHOWERS.

THE UPPER LOW WILL FINALLY GET A KICK EASTWARD THURSDAY AS A SHORT
WAVE RIDGE BUILDS INTO WESTERN OREGON. ANY LEFTOVER SHOWERS OVER
THE SOUTHEASTERN PORTION OF THE CWA SHOULD COME TO AN END. IT WILL
DRY OUT TURN MILDER WITH PARTIAL SUNSHINE OVER THE WEST SIDE.
TEMPERATURES WILL REBOUND NICELY...BACK CLOSER TO NORMAL.

SHORTWAVE RIDGING WILL PROVIDE A SUNNY...WARM DAY FRIDAY WITH
TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL.

LONG TERM...SATURDAY THROUGH TUESDAY. A WEAK COLD FRONT IS EXPECTED
TO MOVE THROUGH THE AREA SATURDAY CONSISTENT ON BOTH THE GFS AND THE
ECMWF. PRECIPITATION WITH THIS SYSTEM WILL BE CONFINED MAINLY TO
SOUTHWEST OREGON WITH ISOLATED SHOWERS POSSIBLE ACROSS THE HIGHER
ELEVATIONS OF THE WINEMA AND FREMONT FORESTS TO THE EAST. THE UPPER
LEVEL RIDGE BUILDS INTO THE COASTAL WATERS ON SUNDAY WITH DRY
NORTHWEST FLOW FOR OUR FORECAST AREA. THE ECMWF IS SHARPER WITH THIS
RIDGE AND SHOWS A SHARPER TROUGH DOWNSTREAM INTO IDAHO. BOTH
SOLUTIONS PAINT A DRY FORECAST FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA SUNDAY.

CONFIDENCE IS NOT VERY HIGH FOR THE EARLY PART OF NEXT WEEK AS THE
GFS SHIFTS THE RIDGE RATHER QUICKLY EAST AND BRING ANOTHER FRONT AND
DEEP UPPER LEVEL TROUGH INLAND BY MONDAY AFTERNOON. THE ECMWF ON THE
OTHER HAND TAKES MOST OF THE UPPER LEVEL ENERGY SOUTH CENTRAL
CALIFORNIA. ENSEMBLE PLOTS ARE RATHER BUSY IN THIS TIME FRAME BUT
SHOW AN OVERALL TROUGHING ALONG THE WEST COAST. HAVE LEANED TOWARD
THE GFS SOLUTION AND INTRODUCED A CHANCE POPS IN THE EXTENDED FOR
EARLY NEXT WEEK.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 AM PDT
     WEDNESDAY ABOVE 4500 FEET FOR ORZ030-031.

CA...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 AM PDT
     WEDNESDAY ABOVE 4500 FEET FOR CAZ085.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11
     PM PDT THURSDAY FOR PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THURSDAY
     FOR PZZ350-356-370-376.
Hazardous weather outlook, Apr 20, 2:38 PM PST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
338 PM PDT TUE APR 20 2010

CAZ085-ORZ030-031-211800-
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
338 PM PDT TUE APR 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 4500 FEET
IS IN EFFECT BEGINNING 11 PM PDT. SEE WEATHER MESSAGE FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 4500
FEET IS IN EFFECT UNTIL 11 AM PDT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SUGDEN

In the hours before

Local storm report, Apr 20, 5:51 PM PST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
651 PM PDT TUE APR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       2 WSW TALENT            42.23N 122.83W
04/20/2010  M0.68 INCH       JACKSON            OR   TRAINED SPOTTER

            24 HRS ENDING 6 PM

&&

STAVISH
Local storm report, Apr 20, 9:22 PM PST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1022 PM PDT TUE APR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HEAVY RAIN       1 E ASHLAND             42.19N 122.68W
04/20/2010  M1.00 INCH       JACKSON            OR   NWS EMPLOYEE

            24 HR TOTAL ENDING 1015 PM.

&&

STAVISH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern & Eastern Klamath County & Western Lake County

When
April 20, 10:00 PM PST to April 21, 8:00 AM PST
Where
Northern & Eastern Klamath County & Western Lake County forecast zone
Reported by
Trained Spotter
Coordinates
42.740, -121.018 (the zone’s center; the record gives no point)

A spotter 1 mile north of Bly Mountain reported 6 inches of snow in a 10 hour period from 20/2200 PST to 21/0800 PST. Another spotter 14 miles north of Bly in the Camp Six Area reported 8 inches of snow in a 9 hour period between 20/2300 PST and 21/0800 PST.

Heavy Snow, Central & Eastern Lake County

When
April 20, 11:00 PM PST to April 21, 8:00 AM PST
Where
Central & Eastern Lake County forecast zone
Reported by
Trained Spotter
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

A spotter 12 miles northwest of Adel reported 5.5 inches of snow in a 9 hour period from 20/2300 PST to 21/0800 PST. Another spotter in Paisley reported 5.5 inches of snow in a 9 hour period between 20/2300 PST and 21/0800 PST. Finally, a cooperative observer in Hart Mountain (elevation 5616 feet) reported 6.8 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218101, 218102.